Hail, Natrona
- When
- June 11, 6:00 PM MST to 6:10 PM MST
- Where
- Natrona County, Evansville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.870, -106.270
Multiple trained spotters reported hail up to the size of quarters in Evansville.
A shortwave moved across central Wyoming on the evening of June 11th. Thunderstorms developed rapidly across Natrona County and one became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A shortwave moved across central Wyoming on the evening of June 11th. Thunderstorms developed rapidly across Natrona County and one became severe. The thunderstorm showed good mid level rotation and a tornado warning was issued although there was no confirmed tornado. There were multiple reports of quarter size hail in Evansville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 11, 12:55 PM MST, 5 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 155 PM MDT Sun Jun 11 2017 .SHORT TERM...(This evening through Wednesday) Issued at 155 PM MDT Sun Jun 11 2017 A large unseasonably strong low pressure trough over the pacific northwest will slowly approach the area with increasing showers across the western and northern mountains with embedded isolated thunderstorms possible in the afternoon and evening hours. Snow levels will lower to 8500 feet tonight, and 7500 feet on Monday night. As colder air moves in stronger winds will move in as well. A high wind watch has been issued for Sweetwater, fremont and Natrona counties from noon Monday through 9 pm mdt Monday evening. Mountain winds of 30 to 40 mph can be expected increasing to 40 to 45 mph by Monday afternoon with 35 to 45 mph winds across Sweetwater, Fremont and Natrona counties. Snow accumulations above 8800 feet of 10 to 15 inches can be expected in the Tetons and Gros Ventre mountains with 5 to 10 inches in the northern and central mountains by late Tuesday. Wednesday will see drying with some warming and brisk northwest winds. .LONG TERM...(wednesday night through Sunday) Issued at 155 PM MDT Sun Jun 11 2017 The effects of the exiting low pressure center will continue to diminish Wednesday night as the low pressure center moves northeast across Saskatchewan with continued diminishing winds and making way for summer to begin several days before the summer solstice. Northwest winds will continue to diminish and back to a more westerly direction. Only lingering isold t storms are expected in the north and east zones Wednesday evening. For Thursday, a flat ridge of high pressure will be building in from the west with the jet shifting to the north and a 1019mb sfc high building into the region. For Friday through Sunday, the Canadian model wants to move the ridge east all the way to the Midwest with the GFS and the Euro keeping the flat ridge axis to our west. With the long wave ridge currently just off the Pacific Coast, will side with the latter two models. This soln would suggest weak ripples in the flow closer to the jet to the north skirting our northern tier zones where we will indicate just isold late day convective activity in those areas Friday through sunday of next week. Temperatures will continue to recover with highs in the 70s at the lower elevations east of the divide and 60s west Thursday warming to the 80s and 70s Friday through Sunday respectively. With the added moisture we receive early in the week and warming temps to follow, another increase in snow melt from the snow that is left will likely take place, but not nearly as dramatic as what has taken place these past few days. Some main stem rivers will be high but not at record levels. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 155 PM MDT Sun Jun 11 2017 WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES A warm front is expected continue to push northward across southwest Wyoming during the remainder of this afternoon with winds switching from southeast to a breezy to windy southerly wind by late afternoon. The exception to this could be across Jackson Hole where winds could remain mainly northerly. Isolated to scattered convection is expected to move into the area from Idaho along and north of a 20N EMM to 40SE PNA this afternoon, and last well into the night. VFR conditions are expected except for brief MVFR/IFR conditions in convection. Also, some LLWS could develop tonight as southerly flow intensifies. After 18z Monday, precipitation is expected to become more widespread along with areas of MVFR and LCL IFr along with mtn obscn. The snow level will lower to 7000 feet by 00z Tuesday in far Western Wyoming including KJAC. However, Sweetwater County including KRKS will remain dry and windy with south winds shifting to westerly at 20 to 30 knots Monday. EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES A cold front is expected to remain along the Divide most of the rest of the day with a northerly to easterly surface flow. Isolated to scattered convection are expected to redevelop late in the afternoon/early evening. This convection is expected to lift northward, but continue well into the night. VFR conditions are expected except brief MVFR/IFR conditions in any convection. Southerly LLWS could also develop especially at terminals in the foothills. After 18z monday, a stronger round of convection is expected to develop with severe thunderstorms possible over Johnson County including KBYG, and Northeast Natrona County. Expect isold MVFR/IFR conditions with these storms. && .FIRE WEATHER... Issued AT 155 PM MDT Sun Jun 11 2017 A large unseasonably strong low pressure trough over the pacific northwest will slowly approach the area with increasing showers across the western and northern mountains with embedded isolated thunderstorms possible in the afternoon and evening hours. Snow levels will lower to 8500 feet tonight, and 7500 feet on Monday night. As colder air moves in stronger winds will move in as well. A high wind watch has been issued for Sweetwater, fremont and Natrona counties from noon Monday through 9 pm mdt Monday evening. Mountain winds of 30 to 40 mph can be expected increasing to 40 to 45 mph by Monday afternoon with 35 to 45 mph winds across Sweetwater, Fremont and Natrona counties. Snow accumulations above 8800 feet of 10 to 15 inches can be expected in the Tetons and Gros Ventre mountains with 5 to 10 inches in the northern and central mountains by late Tuesday. Wednesday will see drying with some warming and brisk northwest winds. With breezy to windy areas and an unstable air mass, mixing heights should be favorable for very good to excellent smoke dispersal in the afternoons. The mountains of the west will have poor to fair smoke dispersal on Monday and Tuesday. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Monday afternoon through Monday evening for WYZ017>020-028>030. && SHORT TERM...Baker LONG TERM...Lipson AVIATION...Lipson FIRE WEATHER...Baker
Hazardous Weather Outlook National Weather Service Riverton WY 114 PM MDT Sun Jun 11 2017 WYZ001>020-022>030-121915- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 114 PM MDT Sun Jun 11 2017 ...Flood Warnings Remain in Effect in the Wind River and Upper Green River Basins... ...High wind watch Sweetwater, Fremont and Natrona counties Monday... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms across northern and central areas late in the day and this evening. Isolated strong thunderstorms possible with hail and strong wind gusts. Flooding along tributaries and main stem rivers will continue across the Wind River and Green River Basins, and along the South Fork of the Shoshone River. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday...High winds possible across Sweetwater, Fremont and Natorna counties in the afternoon and evening. Isolated to scattered thunderstorms. Some storms could be severe in portions of Johnson and Natrona Counties. Windy to very windy in much of central and southern Wyoming. Snow will move into western mountains later Monday night. Tuesday....Heavy wet snowfall likely in the the northern and western mountains, including Grand Teton and Yellowstone National Parks. Snowfall, slick roads and limited visibility likely over mountain passes. A few inches of snow possible in far west valleys Tuesday morning. Very windy across southern and central areas. .SPOTTER INFORMATION STATEMENT... Please report any flooding, or thunderstorm wind gusts over 50 mph, or hail.
Special Weather Statement National Weather Service Riverton WY 337 PM MDT Sun Jun 11 2017 WYZ001-002-012>015-023>025-121000- Yellowstone National Park-Absaroka Mountains- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Including the cities of Lake, Mammoth, Old Faithful, Jackson, Afton, Alpine, Star Valley Ranch, Thayne, and Pinedale 337 PM MDT Sun Jun 11 2017 ...Significant Snow Event Expected for far Western Wyoming for Monday Night into Tuesday... A late Spring snowstorm is expected for Far Western Wyoming for Monday night into Tuesday as a strong low pressure center tracks northeast from Idaho, across Yellowstone Park, and into Montana. An associated strong cold front will track southeast across Western Wyoming Monday. Numerous thunderstorms, some with small hail, locally heavy rainfall, and gusty winds will accompany the front. After the cold air begins to advect into the area Monday, the snow level will drop to about 8000 feet msl Monday evening before reaching the valley floor by Tuesday morning. The bulk of the snowfall will continue through Tuesday in the Western Wyoming mountains. By late Tuesday, 6 to 12 inches of snowfall are expected across the Western Mountains along with 1 to 2 inches in the Western Valleys where rain will mix in with the snow. In addition to the snow, west winds of 25 to 35 mph will accompany the snowfall along with some gusts of 45 mph on exposed ridges. This wind may cause blowing and drifting of snow across Togwotee and Teton Pass Tuesday. Wind chills will likely be in the 20s over the passes. Anyone with any outdoor interests in these areas Monday night and Tuesday should prepare for sharply colder temperatures and a drastic change to winter weather, especially over the higher mountains of Western Wyoming. Anyone traveling from areas east of the Continental Divide where temperatures will be in the 80s Monday should prepare for temperatures 40 to 50 degrees colder over far Western Wyoming by Tuesday. If traveling in these areas, prepare for slick and snow covered roads, especially over Teton and Togwotee Pass. Mainly slushy and west roads are anticipated for the Jackson and Star Valleys Tuesday morning. TEAM RIVERTON
Special Weather Statement National Weather Service Riverton WY 530 PM MDT SUN JUN 11 2017 WYZ020-120000- Natrona County Lower Elevations- 530 PM MDT SUN JUN 11 2017 At 528 PM MDT, Doppler radar was tracking a thunderstorm over Natrona County Airport, which is near Casper, moving northeast at 35 mph. Brief heavy rainfall and lightning will be the main hazards from this storm. This thunderstorm will be near... Bar Nunn around 535 PM MDT. Homa Hills around 540 PM MDT. Antelope Hills around 555 PM MDT. This includes Interstate 25 between mile markers 188 and 216. LAT...LON 4278 10638 4286 10661 4325 10640 4314 10607 TIME...MOT...LOC 2328Z 206DEG 30KT 4289 10644 21
Special Weather Statement National Weather Service Riverton WY 555 PM MDT SUN JUN 11 2017 WYZ020-120030- Natrona County Lower Elevations- 555 PM MDT SUN JUN 11 2017 At 553 PM MDT, Doppler radar was tracking a thunderstorm near Homa Hills, which is 12 miles north of Casper, moving northeast at 30 mph. The main hazards from this thunderstorm will be frequent lightning, and brief heavy rainfall. This storm will remain over mainly rural areas of east central Natrona County. This includes Interstate 25 between mile markers 196 and 203. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4288 10623 4301 10641 4332 10607 4298 10607 TIME...MOT...LOC 2353Z 223DEG 26KT 4301 10626 21
Special Weather Statement
National Weather Service Riverton WY
557 PM MDT SUN JUN 11 2017
WYZ014-025-120030-
Wind River Mountains West-Upper Green River Basin Foothills-
557 PM MDT SUN JUN 11 2017
...SPECIAL WEATHER STATEMENT...
At 557 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinedale, moving north at 50 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pinedale around 600 PM MDT.
Cora and Fremont Lake around 605 PM MDT.
Willow Lake and New Fork Lake around 615 PM MDT.
Squaretop Mountain around 630 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4318 11006 4325 11005 4325 10970 4274 10984
4276 10994 4285 11008 4319 11011
TIME...MOT...LOC 2357Z 194DEG 43KT 4284 10993
21Special Weather Statement
National Weather Service Riverton WY
620 PM MDT SUN JUN 11 2017
WYZ012-025-120045-
Upper Green River Basin Foothills-Teton and Gros Ventre Mountains-
620 PM MDT SUN JUN 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUBLETTE AND
SOUTHEASTERN TETON COUNTIES UNTIL 645 PM MDT...
At 618 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bondurant, which is 25 miles southeast of Jackson, moving northeast
at 55 mph.
Half inch hail and winds around 40 mph will be possible with this
storm. Very heavy rainfall is also occurring with this thunderstorm
that will cause significant ponding on area roadways.
This storm will remain over mainly rural areas of northwestern
Sublette and southeastern Teton Counties, including the following
locations: Granite Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4377 11025 4353 11005 4347 11005 4310 11033
4315 11045 4320 11043 4323 11046 4323 11048
4329 11048
TIME...MOT...LOC 0018Z 203DEG 49KT 4326 11036
21Special Weather Statement
National Weather Service Riverton WY
625 PM MDT SUN JUN 11 2017
WYZ020-022-120100-
Casper Mountain-Natrona County Lower Elevations-
625 PM MDT SUN JUN 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
700 PM MDT...
At 623 PM MDT, Doppler radar was tracking a strong thunderstorm over
Casper Mountain, which is 7 miles southwest of Casper, moving
northeast at 40 mph.
Half inch size hail and winds around 40 mph will be possible with
this storm. Also, brief heavy rainfall will cause ponding on area
roadways, and could cause minor flooding in low-lying or poor
drainage areas.
This strong thunderstorm will be near...
Mills and Evansville around 635 PM MDT.
Casper, Bar Nunn and Edness K Wilkins State Park around 640 PM
MDT.
This includes Interstate 25 between mile markers 176 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4263 10634 4273 10654 4314 10621 4306 10607
4285 10607
TIME...MOT...LOC 0023Z 215DEG 36KT 4274 10638
21The Riverton/Lander radar (KRIW), 181 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
2 hail. Local standard time, as filed.
Multiple trained spotters reported hail up to the size of quarters in Evansville.
A motorist driving along Highway 789 south of Riverton reported hail up to the size of quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697907, 697908.